

Addressing the Impact of Tobacco and Alcohol Use on Cancer-Related Health Outcomes: A Workshop March 17-18, 2025

National Cancer Policy Forum Forum on Mental Health and Substance Use Disorders

Workshop Website

National Academy of Sciences Building 2101 Constitution Ave NW Washington DC 20418



WORKSHOP AGENDA

	MONDAY, MARCH 17, 2025 EASTERN TIME ZONE
8:00 am	Breakfast and Registration (30 minutes)
8:30 am	Welcome and Introductory Remarks (10 minutes) Roy Herbst and S. Gail Eckhardt, Planning committee co-chairs
8:40 am	 Keynote Presentation (~20 minutes) David Berrigan, National Cancer Institute (participating virtually) A Patient Perspective (~10 minutes)
9:10 am	• Gwen Darien, Patient Advocate Foundation Session 1: Overview of Research on the Effects of Tobacco and Alcohol Use on Cancer-Related Health Outcomes (~1 hour, 45 minutes) Co-Moderators: Elena Martínez, University of California, San Diego S. Gail Eckhardt, Baylor College of Medicine
	Session Objective: To provide an overview of the current research on the effects of tobacco and alcohol use on cancer-related health outcomes including the synergistic effects and examine the differences in outcomes.
	Overview of Modifiable Risk Factors (~10 minutes) • Farhad Islami, American Cancer Society
	 Epidemiology of Tobacco and Cancer (~10 minutes) Neal Freedman, National Cancer Institute (participating virtually)
	 Epidemiology of Heavy Alcohol Consumption and Cancer (~10 minutes) Jo Freudenheim, University at Buffalo
	Global Perspective on the Cancer Burden Attributable to Tobacco and Alcohol Consumption (~10 minutes) • Harriet Rumgay, International Agency for Research on Cancer (participating virtually)
	Research on the Synergistic Effects of Tobacco and Alcohol (~10 minutes) • Stephen Hecht, University of Minnesota



	Research on the Biological Etiology of Heavy Alcohol Use Disorder (~10 minutes) • Hang Zhou, Yale School of Medicine
	Indigenous Community Perspective (~10 minutes) • Melissa Buffalo, American Indian Cancer Foundation
	Panel Discussion (~35 minutes) Session Speakers and: • David Berrigan, National Cancer Institute (participating virtually)
10:55 am	Break (15 minutes)
11:10 am	Session 2: Tobacco Control Policy: Lessons Learned and Next Steps (~1 hour, 20 minutes) Co-Moderators: Nigar Nargis, American Cancer Society Gwen Darien, Patient Advocate Foundation
	Session Objective: To examine the effective policies known to prevent tobacco use and how communities are addressing tobacco use to lower cancer risk.
	Overview of Evidence-Based Tobacco Control Policies (~10 minutes) • Geoffrey Fong, University of Waterloo
	Youth Tobacco Prevention and Behavior Change (~10 minutes) • Jessica Barrington-Trimis, University of Southern California
	Restricting the Sales and Marketing of Tobacco Products to Reduce the Public Health Burden of Tobacco (~10 minutes) • Kurt Ribisl, University of North Carolina Gillings School of Global Public Health
	 Public Health Policy (~10 minutes) Ella Greene-Moton, American Public Health Association (participating virtually)
	Outcomes of Smoking Cessation Treatment After a Cancer Diagnosis (~10 minutes) • Graham Warren, Medical University of South Carolina (participating virtually)
	Panel Discussion (~30 minutes)
12:30 pm	Lunch (1 hour)
1:30 pm	Session 3: Developing Alcohol Policy: What is Known, What Can be Learned from Tobacco Policy, and What's Next? (~1 hour, 50 minutes) Co-Moderators: S. Gail Eckhardt, Baylor College of Medicine Roy Herbst, Yale University
	Session Objective: Identify the successes and challenges of tobacco control policy and information gleaned from alcohol use research to design and deploy best practices for reducing the impact of heavy alcohol use on cancer-related health outcomes.
	 Price and Taxation of Alcohol: Lessons Learned from Tobacco Policy (~12 minutes) Jeffrey Drope, Johns Hopkins University (participating virtually)
	Communicating About Alcohol and Cancer Risk: Challenges, Opportunities, and a Way Forward (~12 minutes) • Jennifer Hay, Memorial Sloan Kettering Cancer Center



	FORUM
	 Communication and Awareness (~12 minutes) William Klein, National Cancer Institute (participating virtually)
	 Impact of Marketing on the Youth (~12 minutes) Raimee Eck, Johns Hopkins Bloomberg School of Public Health and Sonrisa Solutions (participating virtually)
	A Cancer Center's Perspective (~12 minutes) • Mark Evers, University of Kentucky Markey Cancer Center
	Panel Discussion (~50 minutes)
3:20 pm	Break (15 minutes)
3:35 pm	Session 4: Evidence-Based Interventions for Tobacco Cessation and to Help Patients Reduce Alcohol Use (~1 hour, 55 minutes) Co-Moderators: Roy Jensen, University of Kansas Cancer Center Roy Herbst, Yale University
	Session Objective: To examine effective approaches to reduce tobacco use and discuss how these strategies can be applied to develop and implement interventions to reduce heavy alcohol use.
	Tailored Email Messages to Help People Quit Smoking: Can It Be Replicated to Help People Quit Heavy Drinking? (~10 minutes) J. Lee Westmaas, American Cancer Society
	Quitlines (~10 minutes) • Shu-Hong Zhu, University of California, San Diego
	Lessons Learned in Tobacco Control in Youth and Young Adults (~10 minutes) • Pamela Ling, University of California, San Francisco
	Novel Smoking and Vaping Cessation Approaches (~10 minutes) Benjamin Toll, Medical University of South Carolina
	Pharmacologic Interventions (~10 minutes) • Babalola Faseru, University of Kansas Medical Center
	 Community Tailored Interventions (~20 minutes) Francisco Cartujano-Barrera, University of Rochester Medical Center Ayana Jordan, New York University Grossman School of Medicine (participating virtually)
	Panel Discussion (~45 minutes)
5:30 pm	Adjourn and Reception
<u> </u>	1



	TUESDAY, MARCH 18, 2025 EASTERN TIME ZONE
8:00 am	Breakfast and Registration (30 minutes)
8:30 am	Welcome and Introductory Remarks (5 minutes) S. Gail Eckhardt, Planning committee co-chair
8:35 am	Keynote Presentation: Addressing Modifiable Risk Factors Through Public Health Strategies: Lessons from Tobacco (~20 minutes) Brian King, U.S. Food and Drug Administration
8:55 am	Session 5: Addressing Gaps in Evidence, Practice, and Policy for Tobacco and Alcohol Use (~1 hour, 30 minutes) Co-Moderators: Chanita Hughes-Halbert, University of Southern California Robert Winn, Massey Comprehensive Cancer Center, Virginia Commonwealth University
	Session Objective: Discuss gaps in evidence, practice, and policy for tobacco and heavy alcohol use and examine potential strategies to address the gaps.
	Addressing Stigmatization and Perception Bias (~10 minutes) • Lisa Carter-Bawa, Cancer Prevention Precision Control Institute
	Real World Experience of Alcohol and Tobacco in a National Health System (~10 minutes) • Amy Justice, Yale University; Veterans Affairs Connecticut Healthcare System
	Youth Focused Policy: Differences between Tobacco and Alcohol (~10 minutes) • Adam Leventhal, University of Southern California (participating virtually)
	Addressing Gaps of Evidence on Moderate Alcohol Consumption and Health (~10 minutes) • Ned Calonge, Colorado School of Public Health
	Addressing the Gaps in Interventions to Prevent Tobacco Use to Lower Cancer Risk (~10 minutes)
	Kolawole Okuyemi, Indiana University School of Medicine
	Evidence Gaps in Economic Research in Connection with Alcohol Taxation (~10 minutes) • Nigar Nargis, American Cancer Society
	Panel Discussion (~30 minutes)
10:25 am	Break (15 minutes)
10:40 am	Session 6: Concluding Discussion and Next Steps (50 minutes) Co-Moderators: Gail Eckhardt, Baylor College of Medicine Roy Herbst, Yale University
	Session co-moderators reconvene to summarize key observations and opportunities Session 1: Elena Martínez and S. Gail Eckhardt Session 2: Nigar Nargis and Gwen Darien Session 3: S. Gail Eckhardt and Roy Herbst Session 4: Roy Jensen and Roy Herbst Session 5: Chanita Hughes-Halbert and Robert Winn
11:30 am	Adjourn

